Lightning, Columbus
- When
- September 8, 6:25 PM EST
- Where
- Columbus County, 1.85 mi ENE of Sidney
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 34.190, -78.790
Lightning struck a house on James B White Hwy South.
Lightning struck a home in Columbus County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
Lightning struck a home in Columbus County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 8, 1:38 PM EST, 4 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 238 PM EDT SAT SEP 8 2012 .SYNOPSIS... TROPICAL STORM LESLIE WELL OFFSHORE OF THE COASTAL CAROLINAS WILL PRODUCE LARGER THAN NORMAL SURF CONDITIONS AND OCCASIONALLY STRONG RIP CURRENTS THROUGH THE WEEKEND. AN APPROACHING COLD FRONT WILL BRING A CHANCE OF STRONG THUNDERSTORMS THIS AFTERNOON AND TONIGHT...FOLLOWED BY EARLY FALL-LIKE TEMPERATURES FROM SUNDAY INTO MUCH OF NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 3:00 PM SATURDAY...ALTHOUGH THERE ARE SOME UNCERTAINTIES REGARDING TIMING ISSUES THE PERIOD IS SHAPING UP TO BE QUITE ACTIVE. SEA BREEZE ACTIVITY YIELDING SOME BRIEF BUT HEAVY RAINFALL IN THE VERY NEAR TERM AND WILL BE QUITE ISOLATED IN THE ABSENCE OF MID LEVEL FORCING. WEAK HEIGHT FALLS WILL OVERSPREAD THE AREA FROM THE WEST HOWEVER LATER THIS AFTERNOON. UPSTREAM CONVECTION WILL CONTINUE TO INCREASE IN COVERAGE AND INTENSITY. THE 15Z RUN OF THE HRRR INITIALIZED RESPECTABLY AND BRINGS THIS ACTIVITY INTO WESTERN ZONES BY 21 OR 22Z. WIND SHEAR VALUES NOT VERY SUPPORTIVE OF ORGANIZED SEVERE WEATHER BUT SOME LINGERING DRY MID LEVEL AIR COULD STILL LEAD TO SOME DOWN-BURSTS IN THE TALLER UPDRAFTS. BEYOND THIS ROUND OF STORMS IS WHEN THE UNCERTAINTY GROWS. THERE MAY BE A DOWNWARD TREND IN STORM COVERAGE AND INTENSITY WITH THE LOSS OF HEATING AND THE CORRESPONDING WANE IN SBCAPE. THE APPROACH OF THE COLD FRONT LATER TONIGHT WILL BRING A PUSH OF LOW LEVEL FORCING ALONG WITH THE CONTINUED MID LEVEL ASCENT. THIS ROUND OF STORMS WILL MOVE THROUGH BETWEEN 08Z AND 12Z AND BE MORE ELEVATED IN NATURE. THEY WILL STILL REPRESENT A WIND DAMAGE THREAT THOUGH AS A STRONGER WIND FIELD THROUGH THE COLUMN OFFSETS THE LOWER STABILITY. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... AS OF 3:00 PM SATURDAY...MODEL CONSENSUS HAS STRONG COLD FRONT JUST OFFSHORE BY DAYBREAK ON SUNDAY MORNING. BIG QUESTION REMAINS AS TO HOW EARLY PRECIPITATION WILL END. LATEST RUNS SUGGEST A SHORT WAVE RIDING ALONG THE LEADING EDGE OF A DEEP UPPER TROUGH WILL INDUCE A FRONTAL WAVE ALONG THE FRONT JUST OFFSHORE THE CAROLINAS...SLOWING THE FRONT'S PROGRESS AND ALLOWING PRECIPITATION TO LINGER ALONG THE COAST. WILL START OFF THE PERIOD WITH CHANCE POPS CONCENTRATED OVER THE COASTAL COUNTIES...WITH CHANCES OF PRECIPITATION TAPERING OFF FROM NW TO SE DURING THE DAYLIGHT HOURS. SUNDAY NIGHT AND ALL OF MONDAY WILL FEATURE EARLY FALL-LIKE WEATHER AS A COOL AND DRY CANADIAN AIRMASS BUILDS IN. EXPECT WIDESPREAD MINIMUM TEMPERATURE READINGS IN THE 50S SUNDAY AND MONDAY NIGHTS...WITH MONDAY NIGHT BEING THE COOLEST. HIGHS WILL BE MAINLY IN THE LOWER 80S BOTH DAYS. && .LONG TERM /TUESDAY THROUGH SATURDAY/... AS OF 3:00 PM SATURDAY...SURFACE AND MID LEVEL RIDGING WILL REMAIN IN CONTROL FOR MUCH OF THE PERIOD. MID LEVEL RIDGE OVER THE MS VALLEY TUE WILL DRIFT EAST THROUGH THE PERIOD BEFORE MOVING OFFSHORE FRI AS IT STARTS TO WEAKEN. MEANWHILE...AT THE SURFACE HIGH PRESSURE CENTERED OVER THE NORTHEAST/MID ATLANTIC TUE SHIFTS SOUTHEAST AND BECOMES ELONGATED THROUGH THE PERIOD. MEDIUM RANGE GUIDANCE IS SHOWING SIGNS OF A WEAK COASTAL TROUGH DEVELOPING FRI OR FRI NIGHT. THIS FEATURE MAY OR MAY NOT BE ACCOMPANIED BY SOME ISOLATED SHOWERS...BUT GIVEN THE AMOUNT OF DRY AIR AND THE TENDENCY FOR GUIDANCE TO UNDERESTIMATE THE STRENGTHS OF MID LEVEL RIDGES DO NOT THE NEED TO INTRODUCE A SILENT POP JUST YET. TEMPERATURES START OUT BELOW CLIMO...WITH HIGHS IN THE LOWER 80S AND LOWS IN THE UPPER 50S. WEAK RETURN FLOW DEVELOPING LATE IN THE PERIOD WILL BRING A GRADUAL INCREASE IN LOW LEVEL MOISTURE AND TEMPERATURES...WITH BOTH HIGHS AND LOWS AROUND CLIMO BY THE END OF THE PERIOD. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... AS OF 18Z...CURRENT FORECAST REASONABLY ON TRACK...WITH SCATTERED SEA BREEZE ACTIVITY EXPECTED THROUGH THE EARLY AFTERNOON HOURS...WITH BETTER DYNAMICS TOWARD EVENING OUT WEST WITH THE FRONTAL BOUNDARY APPROACHING. THE NAM HAS TAKEN THE BEST ENERGY NORTH OF THE REGION...BUT STILL BELIEVE WE SEE SOME ORGANIZED CONVECTION AFTER 21Z. HEAVY DOWNPOURS...MODERATE LIGHTNING...AND GUSTY WINDS WILL ACCOMPANY SOME OF THE CONVECTION...WHICH SHOULD NOT LAST MORE THAN A COUPLE OF HOURS. BEHIND THE FRONT...EXPECT PRECIPITATION TO BECOME STRATIFIED...WITH CEILINGS LOWERING TO IFR AS THE WINDS SHIFT TO THE NORTH. SUNDAY...STRATUS AND LIGHT RAIN WILL LINGER ALONG THE COAST...WITH ONLY STRATUS INLAND. LOOK FOR CLOUDS MOST OF THE DAY...LIFTING TO MVFR BY AFTERNOON. EXTENDED OUTLOOK...BECOMING VFR LATE SUNDAY THROUGH THURSDAY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 3:00 PM SATURDAY...SPECTRAL PLOT OF WAVE ENERGY STILL SHOWS DOMINANT SWELL OF ABOUT 13 SECONDS AT 41013 DESPITE THE GUSTY WINDS. WAVE HEIGHTS HAVE NOT INCREASED IN THE PAST SEVERAL HOURS...CAPPED AT ABOUT 5 FT AT THE SAME LOCATION. SWAN INITIALIZED WITH 7FT AND SO WAS NOT USED IN FAVOR OF A BLEND OF CONTINUITY AND WNA GUIDANCE. THIS YIELDS MORE OR LESS A CONTINUATION OF THE 4 TO 5 FT SEAS FORECAST FOR MOST ZONES AS A STRONG COLD FRONT APPROACHES FROM THE NW. SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... AS OF 3:00 PM SATURDAY...A NORTH TO NORTHEASTERLY WIND WILL OVERSPREAD THE WATERS EARLY IN THE PERIOD IN THE WAKE OF A STRONG COLD FRONT. WINDS WILL BE MAINLY IN THE 10 TO 15 KT RANGE...ALTHOUGH A COLD SURGE LATE SUNDAY NIGHT WILL TEMPORARILY KICK THAT UP INTO THE 15 TO 20 KT RANGE. OFFSHORE FLOW WILL KEEP HIGHEST SEAS OVER THE OUTER FRINGES OF OUR WATERS WHERE...COMBINED WITH SWELL WAVE ENERGY FROM DISTANT TROPICAL SYSTEMS...WE COULD SEE FREQUENT 5 FOOTERS. LONG TERM /TUESDAY THROUGH WEDNESDAY/... AS OF 3:00 PM SATURDAY...SURFACE HIGH TO THE NORTHWEST WILL ENSURE NORTH TO NORTHEAST FLOW THROUGH THE PERIOD. SPEEDS WILL BE HIGHEST EARLY IN THE PERIOD...SOLID 15 KT. THE RIDGE AXIS BECOMES ELONGATED AND SHIFTS SOUTHEAST DURING THE PERIOD. THIS WILL RESULT IN A REDUCTION OF THE SURFACE PRESSURE GRADIENT AND WINDS AROUND 10 KT BY THU. SEAS 3 TO 5 FT AT THE START OF THE PERIOD WILL GRADUALLY DECREASE TO 2 TO 4 FT ON THU. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...MBB SHORT TERM...REK LONG TERM...III AVIATION...DL MARINE...REK/III/MBB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 548 PM EDT SAT SEP 8 2012 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-092200- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER- INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN- 548 PM EDT SAT SEP 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. STRONG TO POSSIBLY DAMAGING WINDS IN THUNDERSTORMS THROUGH THE LATE NIGHT HOURS. HEAVY RAIN MAY CAUSE WATER TO POND IN LOW-LYING AND POOR DRAINAGE AREAS. FREQUENT LIGHTING WILL ACCOMPANY MANY OF THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SEVERE WEATHER TO INCLUDE FLOODING. NCZ106-108-110-SCZ054-056-092200- COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY- COASTAL GEORGETOWN- 548 PM EDT SAT SEP 8 2012 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RISK OF RIP CURRENTS. STRONG TO POSSIBLY DAMAGING WINDS IN THUNDERSTORMS THROUGH THE LATE NIGHT HOURS. HEAVY RAIN MAY CAUSE WATER TO POND IN LOW-LYING AND POOR DRAINAGE AREAS. FREQUENT LIGHTING WILL ACCOMPANY MANY OF THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RISK OF RIP CURRENTS. AN ELEVATED RISK FOR STRONG RIP CURRENTS AND ABOVE NORMAL BREAKERS WILL PERSIST INTO EARLY WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SEVERE WEATHER TO INCLUDE FLOODING. AMZ250-252-254-256-092200- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 548 PM EDT SAT SEP 8 2012 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. SWELL GENERATED BY TROPICAL CYCLONE LESLIE WILL CONTINUE TO PRODUCE ELEVATED SEAS. LATE NIGHT THUNDERSTORMS MAY BRING STRONG GUSTY WINDS...FREQUENT LIGHTNING AND POOR VISIBILITIES IN HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. SUNDAY MORNING THUNDERSTORMS WILL LIKELY BRING STRONG GUSTY WINDS...FREQUENT LIGHTNING AND POOR VISIBILITIES IN HEAVY RAIN. SWELL GENERATED BY TROPICAL CYCLONE LESLIE WILL CONTINUE THROUGH EARLY WEEK. .SPOTTER INFORMATION STATEMENT... MARINERS ARE ASKED TO REPORT ANY HAZARDOUS MARINE CONDITIONS THEY ENCOUNTER. 27
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
422 PM EDT SAT SEP 8 2012
SCZ017-023-024-082145-
DARLINGTON-DILLON-MARLBORO-
422 PM EDT SAT SEP 8 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS DILLON...MARLBORO AND
DARLINGTON COUNTIES THROUGH 545 PM EDT...
AT 422 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 20 MILES WEST OF WALLACE TO HARTSVILLE...MOVING
NORTHEAST AT 20 MPH.
SOME LOCATIONS IMPACTED INCLUDE BENNETTSVILLE...DARLINGTON...
DILLON...HARTSVILLE...AUBURN...BINGHAM...BROWNSVILLE...CHAVISTOWN...
CLIO...CLYDE...DARLINGTON RACEWAY AND DOVESVILLE.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3449 8005 3450 7987 3455 7982 3461 7980
3461 7978 3465 7979 3467 7985 3480 7994
3481 7993 3480 7967 3445 7925 3420 8010
3436 8018 3432 8024 3437 8029
TIME...MOT...LOC 2022Z 245DEG 17KT 3480 8015 3437 8014
IIISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
500 PM EDT SAT SEP 8 2012
NCZ096-099-109-082200-
BLADEN-COLUMBUS-INLAND BRUNSWICK-
500 PM EDT SAT SEP 8 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS BRUNSWICK...BLADEN AND
COLUMBUS COUNTIES THROUGH 600 PM EDT...
AT 459 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
LAKE WACCAMAW...MOVING NORTHEAST AT 15 MPH.
SOME LOCATIONS IMPACTED INCLUDE DELCO...FREEMAN...KELLY...LAKE
WACCAMAW...RIEGELWOOD...BOLTON...EAST ARCADIA AND SANDY CREEK.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3423 7854 3431 7859 3450 7829 3443 7822
3440 7826 3438 7824 3437 7822 3435 7820
3436 7816 3437 7814 3429 7806
TIME...MOT...LOC 2059Z 240DEG 15KT 3429 7846
IIISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
544 PM EDT SAT SEP 8 2012
SCZ017-023-024-032-033-053-082245-
DARLINGTON-DILLON-FLORENCE-INLAND HORRY-MARION-MARLBORO-
544 PM EDT SAT SEP 8 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS HORRY...FLORENCE...MARION...
DILLON...MARLBORO AND DARLINGTON COUNTIES THROUGH 645 PM EDT...
AT 543 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM DILLON TO FLORENCE TO CARTERSVILLE...MOVING EAST
AT 25 MPH.
SOME LOCATIONS IMPACTED INCLUDE DILLON...FLORENCE...MARION...
MULLINS...BINGHAM...BLUE BRICK...BROWNSVILLE...CARTERSVILLE...
CLAUSSEN...AND DUNBAR.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3423 8009 3463 7946 3417 7892 3394 7968
3399 7990 3409 8009 3416 8016
TIME...MOT...LOC 2143Z 255DEG 25KT 3445 7953 3416 7980
3409 7997
IIISPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 616 PM EDT SAT SEP 8 2012 NCZ087-096-099-082315- BLADEN-COLUMBUS-ROBESON- 616 PM EDT SAT SEP 8 2012 ...STRONG THUNDERSTORMS WILL MOVE ACROSS BLADEN...COLUMBUS AND ROBESON COUNTIES THROUGH 715 PM EDT... AT 616 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ROWLAND TO MULLINS...MOVING EAST AT 25 MPH. SOME LOCATIONS IMPACTED INCLUDE LUMBERTON...WHITEVILLE... ABBOTTSBURG...BARNESVILLE...BLADENBORO...BOARDMAN...CHADBOURN... CHERRY GROVE...CLARENDON...ELKTON...ELROD AND EMERSON. HAZARDS INCLUDE... PEA SIZE HAIL. GUSTY WINDS OF 30 TO 40 MPH. FREQUENT CLOUD TO GROUND LIGHTNING. THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS... SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS. && LAT...LON 3426 7839 3417 7892 3460 7942 3471 7871 TIME...MOT...LOC 2216Z 254DEG 28KT 3450 7925 3425 7923 III
The Wilmington radar (KLTX), 40 km away, was scanning. The volume nearest the first event began at 23:25 UTC.
1 lightning. Local standard time, as filed.
Lightning struck a house on James B White Hwy South.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411665.